Stage tragedy plays out in real life
It played out like a Greek tragedy. Seventeen-year-old G. Atif, who lay dead in a hospital on Thursday after he was given a wrong injection, was to enact a tale of medical negligence for a college mono-act the same day.india Updated: Jan 17, 2009 00:44 IST
It played out like a Greek tragedy. Seventeen-year-old G. Atif, who lay dead in a hospital on Thursday after he was given a wrong injection, was to enact a tale of medical negligence for a college mono-act the same day.
Atif was taken off ventilator on Thursday, 35 days after the doctors pronounced him brain dead. A horrible coincidence or quirk of fate, his family just doesn’t know: the protagonist in Atif’s play dies after he is given a wrong injection.
A student of the Co-operative College in northern Parappanangadi, in Malappuram district, in North Kerala, Atif was referred to a local hospital after he complained of severe abdominal pain. He was diagnosed with a tumour near the pancreas.
After running multiple tests, doctors at a private hospital in Kozhikode decided on surgery. A day before the procedure, his doctor called up the duty nurse and told her to give him an injection to prevent onset of pneumonia, Atif’s uncle, who didn’t wish to be named, told HT. Atif went to the pharmacy, but was told that the brand he was asking for didn’t exist.
The nurse had got the spellings wrong, she failed to prefix ‘p’ which was silent, the uncle said. A similar sounding injection was given and Atif collapsed as soon as the medicine was injected in. “It was a wrong injection —usually given to patients post-anaesthesia to suppress delirium,” his uncle said.
His parents refused compensation offered by the hospital. “The authorities admitted their mistake. We lost our child, there is no point fighting over it,” said his uncle, who requested that the name of the hospital be withheld.
In Atif’s play, the hospital gives the family a hefty compensation on chief minister’s intervention.